Alert archive / California / Beach Hazards Statements in 2020

Beach Hazards Statement 10, NWS San Diego, CA

December 6, 2020Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Dec 6, 2020, 2:10 AM PST for Orange County, San Diego County, California. It took effect at Dec 8, 2020, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 6, 2020, 2:10 AM PST (10:10 UTC)
In effect from
Dec 8, 2020, 4:00 AM PST
Expired
Dec 7, 2020, 1:49 AM PST
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4704 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WHUS46 KSGX 061010
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
210 AM PST Sun Dec 6 2020

...ELEVATED TO HIGH SURF TUESDAY THROUGH WEDNESDAY...

.A long period west-northwest swell originating southwest of
Alaska will bring elevated to high surf Tuesday through Wednesday,
with highest surf in southern San Diego County where some surf
could be 7 to 10 feet. Strong rip currents will also occur.

CAZ043-552-062200-
/O.NEW.KSGX.BH.S.0010.201208T1200Z-201210T0500Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
210 AM PST Sun Dec 6 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE MONDAY NIGHT
THROUGH WEDNESDAY EVENING...

The National Weather Service in San Diego has issued a Beach
Hazards Statement...which is in effect from late Monday night
through Wednesday evening. 

* Waves and Surf...5 to 8 feet in San Diego County, with possible
  local sets to 10 feet, especially Tuesday. Surf of 4 to 6 feet
  in Orange County.

* Timing...Tuesday and Wednesday, with highest surf Tuesday.

* Impacts...High rip current risk and dangerous swimming
  conditions.

* Outlook...Surf will gradually diminish late Wednesday through
  Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

Maxwell
3 follow-up statements
623 
WHUS46 KSGX 062040
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1240 PM PST Sun Dec 6 2020

...ELEVATED TO HIGH SURF TUESDAY THROUGH WEDNESDAY...

.A long period west-northwest swell will bring elevated to high 
surf Tuesday through Wednesday, with highest surf in southern San 
Diego County. Strong rip currents will also occur.

CAZ043-552-070600-
/O.CON.KSGX.BH.S.0010.201208T1200Z-201210T0500Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1240 PM PST Sun Dec 6 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE MONDAY
NIGHT THROUGH WEDNESDAY EVENING...

* Waves and Surf...5 to 8 feet in San Diego County, with possible
  local sets to 10 feet, especially late Tuesday. Surf of 4 to 6 
  feet in Orange County. 

* Timing...Tuesday and Wednesday, with highest surf late Tuesday.

* Impacts...High rip current risk and dangerous swimming 
  conditions. 

* Outlook...Surf will gradually diminish late Wednesday through 
  Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$


https://www.weather.gov/sandiego
501 
WHUS46 KSGX 070535
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
935 PM PST Sun Dec 6 2020

...HIGH SURF TUESDAY THROUGH WEDNESDAY...

.A long period west-northwest swell will bring high surf Tuesday 
through Wednesday, with the highest surf conditions in Southern 
San Diego County. Strong rip currents will also occur.

CAZ043-552-071400-
/O.CON.KSGX.BH.S.0010.201208T1200Z-201210T0500Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
935 PM PST Sun Dec 6 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE MONDAY
NIGHT THROUGH WEDNESDAY EVENING...

* Waves and Surf...5 to 8 feet in San Diego County, with possible
  local sets to 10 to 12 feet, especially Tuesday afternoon and
  evening. Surf of 4 to 8 feet in Orange County. 

* Timing...Tuesday and Wednesday, with highest surf Tuesday
  afternoon and evening.

* Impacts...High rip current risk and dangerous swimming 
  conditions. 

* Outlook...Surf will gradually diminish Wednesday evening 
  through Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

jmb

more details are available at weather.gov
515 
WHUS46 KSGX 070949
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
149 AM PST Mon Dec 7 2020

...HIGH SURF TUESDAY THROUGH THURSDAY...

.A long period west-northwest swell will bring high surf and
strong rip currents Tuesday through Thursday. The highest surf is
expected in Southern San Diego County. Swell and surf will
decrease later Thursday and Friday.

CAZ552-072230-
/O.CAN.KSGX.BH.S.0010.201208T1200Z-201210T0500Z/
/O.NEW.KSGX.SU.Y.0004.201208T2100Z-201210T2100Z/
Orange County Coastal Areas-
149 AM PST Mon Dec 7 2020

...HIGH SURF ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 1 PM PST
THURSDAY...

The National Weather Service in San Diego has issued a High Surf
Advisory...which is in effect from 1 PM Tuesday to 1 PM PST
Thursday. The Beach Hazards Statement has been cancelled. 

* Waves and Surf...4 to 8 feet. 

* Timing...Building Tuesday, peaking Wednesday, subsiding
  Thursday. 

* Impacts...High rip current risk and dangerous swimming 
  conditions. 

* Outlook...Surf will gradually diminish Thursday.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

&&

$$

CAZ043-072230-
/O.CAN.KSGX.BH.S.0010.201208T1200Z-201210T0500Z/
/O.NEW.KSGX.SU.Y.0004.201208T2100Z-201211T0900Z/
San Diego County Coastal Areas-
149 AM PST Mon Dec 7 2020

...HIGH SURF ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 1 AM PST
FRIDAY...

The National Weather Service in San Diego has issued a High Surf
Advisory...which is in effect from 1 PM Tuesday to 1 AM PST
Friday. The Beach Hazards Statement has been cancelled. 

* Waves and Surf...5 to 10 feet. 

* Timing...Building Tuesday, peaking Wednesday, subsiding late 
  Thursday. 

* Impacts...High rip current risk and dangerous swimming 
  conditions. 

* Outlook...Surf will gradually diminish Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 5, 9:30 PM PST, 4 hours 40 minutes earlier.

Area forecast discussion, Dec 5, 9:30 PM PST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 PM PST Sat Dec 5 2020

.SYNOPSIS...
Mostly sunny and warm days with clear and chilly nights through the
weekend. An upper level low moving in from the north then moving
offshore will bring another round of Santa Ana winds for Monday and
Tuesday. Warmer weather is in store for Monday through Wednesday,
with Tuesday being the warmest day. Weak offshore flow will persist
for the remainder of the week even as temperatures trend lower.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Evening Update:

No significant changes to the forecast were needed this evening.
Pressure gradients remain light offshore with winds less than 25 mph
across the region, and most areas the winds are light this evening.
For Sunday morning, offshore canyons and foothill areas will see a
period of gusty offshore winds around 25 mph or less. Thin high
clouds will stream across SoCal this evening but it will still be a
chilly night with temperatures in the 30s in some of the more
sheltered spots around the region, and much colder in the higher
mountain communities.

Previous Discussion, issued at 135 PM PST:

Variable high clouds this afternoon with the weak upper level trough
passing to our north. Sfc pressure gradients remain weakly offshore,
with -2.6 mb SAN-DAG and -0.5 mb SAN-IPL. Wind gusts of 20 mph or
less have been reported in the wind-prone passes and canyons this
hour.

Through Sunday, temperatures will remain near or slightly above
seasonal averages as weak high pressure aloft persists and offshore
pressure gradients continue to weaken. The weakening offshore
gradients will allow the sea breeze to reach farther inland,
bringing higher humidity to the western reaches of the inland
valleys where just yesterday they were experiencing single-digit
humidity. Farther inland, humidity will continue to be low, with
widespread minimum humidity of 5 to 10 percent in the mountains,
valleys and deserts. Tonight will be another chilly night, with
temperatures in the 30s for low-lying locations in the inland
valleys. Frost could form in those locations if conditions weren't
so dry.

A low pressure system will move inland over WA/OR tonight through
Sunday before tracking to the southwest across SoCal and ending up
approximately over the SoCal Bight on Monday afternoon. This will
bring another round of Santa Ana winds and very low humidity to the
region for Monday and Tuesday. There remains some uncertainty in the
trajectory and timing of the low's movement. This uncertainty is
well represented in the spread among the members of the various
model ensembles, however the model differences will have only small
effects on the conditions that develop. Our best estimates thus far
indicate that the winds will begin to increase in the northern areas
early Monday morning, then spread into the southern areas Monday
afternoon and evening. Winds are likely to be strongest Monday night
into Tuesday morning, with peak gusts of 40-50 mph in the mountains
and foothills, and 25-35 mph in the adjacent valleys. Weak offshore
flow will likely persist into Wednesday morning. While this Santa
Ana event will be of moderate strength, gusty northeasterly winds
will be quite widespread, reaching into the Inland Empire, the San
Diego valleys, and inland Orange County. Inland edges of some
coastal areas could also see locally gusty northeasterly winds. A
Red Flag Warning goes into effect Monday morning for the mountains,
valleys, passes and inland Orange County for Monday and Tuesday.

The offshore flow will result in warmer temperatures for Monday
through Wednesday. Tuesday will be the warmest day of the week, with
temperatures 5 to 10 degrees above seasonal averages along the coast
and in the mountains and deserts, while valley areas will be 10 to
15 degrees above seasonal averages. It will be a few degrees cooler
on Wednesday, but still well above normal for this time of year.

A weak trough will pass to the north on Thursday and Friday,
bringing weak onshore flow Wednesday afternoon. The offshore flow
briefly strengthens again on Thursday, with northeasterly winds
gusting 30-35 mph in the mtns and foothills, before trending weaker
towards the end of the week.

&&

.AVIATION...

060455Z...FEW-SCT high clouds AOA 20000 ft MSL with unrestricted vis
through Sunday evening.

&&

.MARINE...
No marine concerns through Monday. A long-period WNW swell could
bring combined seas near 10 feet in the outer waters Tue and Wed,
mainly south of San Clemente Island.

&&

.BEACHES...
Tue and Wed a large, long-period WNW swell from 290 degrees could
bring elevated surf of 4-6 ft at exposed Orange and San Diego County
beaches. Isolated and infrequent sets of 8 ft or more are possible
at select spots from Black's Beach southward. There will be an
increased risk of strong rip currents and dangerous swimming
conditions during that time. Swell and surf will begin to subside
Thursday.

&&

.FIRE WEATHER...
Locally gusty northeasterly winds persist in the wind prone passes
and canyons, but gusts should stay below 25 mph. Weak offshore flow
will persist through Sunday, with local gusts mostly less than 25
mph. Widespread low humidity of 5 to 10 percent will continue in the
mountains, valleys and deserts through the weekend. Weak offshore
flow combined with low relative humidity, will result in elevated
fire weather conditions except in the coastal areas where some
humidity recovery is expected.

Another Santa Ana event is expected early next week. North to
northeasterly winds will begin to increase early Monday morning in
the northern areas, then spread into the southern areas by Monday
afternoon. Winds likely to be strongest Monday night into Tuesday,
with peak gusts of 40-50 mph in the mountains and foothills, and
peak gusts of 25-35 mph in the valleys. Humidity will continue to be
15 percent or less through Tuesday, with single-digit humidity in
some inland areas. A Red Flag Warning has been issued for Monday and
Tuesday for the mountains, passes, valleys, and inland Orange
County. The Santa Ana winds will weaken on Wednesday but humidity
will remain low across the inland areas

Offshore flow briefly strengthens again on Thursday but will be
limited primarily to favored areas of the Riverside, San Bernardino
and Santa Ana Mountains, and portions of the Inland Empire. The
offshore flow weakens on Friday but could strengthen again on
Saturday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning from 4 AM Monday to 10 PM PST Tuesday for
     Orange County Inland Areas-Riverside County Mountains-
     Including The San Jacinto Ranger District Of The San
     Bernardino National Forest-San Bernardino County Mountains-
     Including The Mountain Top And Front Country Ranger
     Districts Of The San Bernardino National Forest-San
     Bernardino and Riverside County Valleys  -The Inland Empire-
     San Diego County Inland Valleys-San Diego County Mountains-
     Including The Palomar And Descanso Ranger Districts of the
     Cleveland National Forest-San Gorgonio Pass Near Banning-
     Santa Ana Mountains-Including The Trabuco Ranger District
     of the Cleveland National Forest.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...PG/JMB
AVIATION/MARINE...SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 1:11 PM PSTHigh Wind WatchSGXOrange, Riverside, San Bernardino, San Diego15 hr

Nearby

Beach Hazards Statements in California, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.